Texas, 2017

Tornadoes and Hail in Texas, May 11, 2017

May 11, 2017 · NWS SHV · 30 events in 9 counties and zones

Showers and thunderstorms developed over Eastcentral Texas and Southeast Oklahoma during the afternoon hours of May 11th, ahead of a positive tilt upper trough that shifted east across Northern Oklahoma and Southern Kansas. The dryline managed to mix east to near the I-35 corridor by late afternoon, before a cold front associated with the upper trough overtook the dryline and shifted southeast…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms developed over Eastcentral Texas and Southeast Oklahoma during the afternoon hours of May 11th, ahead of a positive tilt upper trough that shifted east across Northern Oklahoma and Southern Kansas. The dryline managed to mix east to near the I-35 corridor by late afternoon, before a cold front associated with the upper trough overtook the dryline and shifted southeast into Southeast Oklahoma an extreme Northeast Texas late. The air mass ahead of the front became moderately unstable by mid to late afternoon, with upper forcing ahead of the trough contributing to an increase in strong to severe thunderstorms across much of East Texas and North Louisiana. Damaging winds and hail were common with the stronger storms, with even isolated tornadoes also spawned across portions of East Texas and Northern Caddo Parish in Northwest Louisiana. These storms weakened by late evening with the loss of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 11, 1:54 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 11, 1:54 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
254 PM CDT Thu May 11 2017

.UPDATE...
Severe Watch 209 has been issued for much of the SHV CWA until 10
PM. Storms continue to intensify, especially to our w where upper
level support is stronger. Expect the same in our area over the
next few hours as the dryline and trof push ewd. /12/

&&

.PREV DISCUSSION... /issued 214 PM CDT Thu May 11 2017/

DISCUSSION...
Dryline has made some ewd progress over the last few hrs, but is
still well w of the I-35 corridor. Hard to say whether the
dryline will make it into our are before being caught by the cold
front, but regardless, ongoing convection continues to increase in
coverage and intensity. Will likely be looking at a SVR watch
issuance within the next hour or so.

Models consistently indicate that an organized area of storms will
be ongoing by later this afternoon, which will slowly push s and
ewd into Deep E TX/N central LA tonight. Severe threat to diminish
with time, as upper flow becomes nearly parallel to the sfc front.
Models still show a fair amount of post-frontal rainfall as the
upper low moves sewd across AR. Sfc high pressure will work its
way swd into the region early Saturday morning, bringing clearing
skies and drier air to make for a very nice weekend.

Temps to warm rapidly during the weekend, despite the recent
fropa. Upper ridge will drift back ovhd through Monday, before our
next storm system brings swly flow aloft back to our region. Rain
chances to come back to the fcst by late Tuesday/early Wednesday.
/12/

PREV DISCUSSION... /issued 1236 PM CDT Thu May 11 2017/

AVIATION...
Isold to sct shra areawide. However, stg tstm activity has yet to
initiate. A sfc trough was noted at KFTW via wshft on 12z raob,
and possible diff htg boundaries possible in area where low
stratus just lifting creating close to 5 degree temp gradients
attm. Upper low just east of OK panhandle. Some capping likely
also occurring so changes may come quickly durg mid aftn with sfc
temps into the lower to mid 80s. Included period with stg storms
producing wind gusts of 40 to 50 kts, and hail can also be
expected in stgr cells arriving either side of 12/00z, durg or
just after peak htg. Some trapping of low clouds and fog possible
tonight prior to fropa durg mrng hours. South winds around 10 kts
this aftn, around 5 kts overnight, and WNW winds around 10 kts and
gusty by late mrng after fropa occurs./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  79  60  82 /  80  30  10   0
MLU  67  80  60  80 /  70  40  20   0
DEQ  60  76  54  80 /  70  40  10   0
TXK  62  76  56  79 /  80  40  10   0
ELD  64  77  57  80 /  80  40  20   0
TYR  61  78  57  81 /  60  20  10   0
GGG  64  78  58  81 /  70  20  10   0
LFK  67  81  60  84 /  60  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/07
Hazardous weather outlook, May 11, 2:08 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
308 PM CDT Thu May 11 2017

LAZ017>022-TXZ167-122015-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
308 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

Strong thunderstorms with a few possibly severe are expected this
evening into tonight, as a cold front and upper level storm
system move across the region. Large hail and damaging winds will
be the primary threats along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Lingering storms could produce heavy rain and gusty winds on
Friday morning with conditions gradually improving through late
morning. Otherwise, no hazardous weather is expected through the
remainder of the forecast period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed this evening and
tonight.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-122015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
308 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Severe thunderstorms will be possible this afternoon and into
tonight, as an upper level storm system and cold front move across
the region. Large hail and damaging winds will be the primary
threats with locally heavy rainfall of 1 to 3 inches possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Lingering convection on Friday morning will gradually exit the
region to the east by mid to late morning. Otherwise, no
hazardous weather is expected through the remainder of the
forecast period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed late this afternoon and
tonight.

12

In the hours before

Special weather statement, May 11, 3:21 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
421 PM CDT THU MAY 11 2017

OKZ077-TXZ096-112200-
McCurtain OK-Red River TX-
421 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCURTAIN AND NORTHERN
RED RIVER COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bagwell, or 8 miles north of Clarksville, moving
northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Idabel, Broken Bow, Manchester, Wright City, Valliant,
Millerton, Haworth, Garvin, Moon, Redland, Glover, America, Kiomatia,
Oak Hill, Golden, Bokhoma, Farmers Hill, Negley and Harris.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3425 9484 3382 9451 3360 9507 3391 9525
      3393 9525 3395 9523 3396 9523 3395 9519
      3394 9516 3404 9516
TIME...MOT...LOC 2121Z 238DEG 31KT 3373 9506

13
Special weather statement, May 11, 3:45 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
445 PM CDT THU MAY 11 2017

TXZ149-152-112230-
Cherokee TX-Nacogdoches TX-
445 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NACOGDOCHES AND
SOUTHEASTERN CHEROKEE COUNTIES UNTIL 530 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Morrill, or 18 miles south of Rusk, moving
northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alto, Morrill, Douglass, Lilbert, Linwood and Looneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
eastern and northeastern Texas.

LAT...LON 3161 9526 3162 9526 3183 9497 3170 9466
      3152 9510 3154 9513 3154 9514 3156 9514
      3159 9517 3157 9521 3158 9526 3159 9528
TIME...MOT...LOC 2145Z 235DEG 33KT 3154 9521

15
Special weather statement, May 11, 4:03 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
503 PM CDT THU MAY 11 2017

TXZ124-136-112300-
Smith TX-Wood TX-
503 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH AND SOUTHEASTERN
WOOD COUNTIES UNTIL 600 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm over
Van, or 13 miles southwest of Mineola, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mineola, Lindale, Hawkins, Hoard, Winona, Red Springs and Carroll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Texas.

LAT...LON 3261 9559 3275 9522 3259 9515 3257 9515
      3256 9514 3255 9514 3255 9513 3250 9511
      3242 9552 3243 9554 3245 9555 3248 9559
TIME...MOT...LOC 2202Z 251DEG 24KT 3251 9562

15
Special weather statement, May 11, 4:03 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
503 PM CDT THU MAY 11 2017

ARZ050-051-112245-
Howard AR-Sevier AR-
503 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEVIER AND EASTERN
HOWARD COUNTIES UNTIL 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ben Lomond, or 10 miles west of Mineral Springs, moving northeast at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nashville, Dierks, Lockesburg, Ben Lomond, Corinth, Center Point, Oak
Grove, Muddy Fork, Silver Ridge, Provo and Bellview.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Arkansas.

LAT...LON 3420 9392 3419 9392 3419 9390 3411 9382
      3395 9383 3383 9411 3391 9423 3424 9396
TIME...MOT...LOC 2203Z 234DEG 27KT 3389 9410

13
Special weather statement, May 11, 4:14 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
514 PM CDT THU MAY 11 2017

TXZ150-151-112300-
Panola TX-Rusk TX-
514 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR PANOLA AND SOUTHEASTERN RUSK
COUNTIES UNTIL 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Minden, or 11 miles southeast of Henderson, moving northeast at 55
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carthage, Deberry, Pinehill, Minden, Mount Enterprise, Gary City,
Midyett, Dotson, Deadwood, Front, Fairplay and Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Louisiana...and eastern and northeastern Texas.

LAT...LON 3206 9481 3236 9405 3208 9404 3197 9443
      3197 9451 3195 9451 3189 9472
TIME...MOT...LOC 2214Z 244DEG 50KT 3201 9468

15
Special weather statement, May 11, 4:19 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
519 PM CDT THU MAY 11 2017

TXZ108>110-124-112300-
Camp TX-Wood TX-Franklin TX-Titus TX-
519 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...NORTHEASTERN
WOOD...SOUTHWESTERN TITUS AND CAMP COUNTIES UNTIL 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winnsboro, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pittsburg, Winnsboro, Leesburg, Scroggins, Newsome, Rocky Mound and
Harvard.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Texas.

LAT...LON 3296 9531 3298 9531 3312 9494 3293 9486
      3289 9529
TIME...MOT...LOC 2219Z 254DEG 27KT 3294 9526

13

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 7 tornado, 5 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Smith

When
May 11, 4:22 PM CST
Where
Smith County, 3.89 mi WSW of Lindale
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.507, -95.465

Large tree limbs were snapped off of trees along County Road 436 just south of the entrance of the Hideaway Lake subdivision.

Hail, Red River

When
May 11, 4:33 PM CST
Where
Red River County, 0.61 mi SSE of Detroit
Measured
0.88 in hail
Reported by
Public
Coordinates
33.662, -95.267

Nickel size hail fell at the Detroit Superette Grocery Store.

Thunderstorm Wind, Smith

When
May 11, 4:33 PM CST
Where
Smith County, 2.62 mi E of Lindale
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.525, -95.355

Several trees were uprooted along Farm to Market Road 16 between County Road 498 and County Road 4104.

Funnel Cloud, Smith

When
May 11, 4:40 PM CST
Where
Smith County, 1.32 mi N of Red Spgs
Reported by
Trained Spotter
Coordinates
32.549, -95.271

A trained spotter reported a funnel cloud north of the intersection of Farm to Market Road 14 and Farm to Market Road 16 in the Red Springs community. A NWS Storm Survey concluded that no damage occurred in this area.

Tornado, Upshur

When
May 11, 5:09 PM CST to 5:11 PM CST
Where
Upshur County, 1.45 mi SE of Wilkins to 1.85 mi ESE of Wilkins
Rating
EF1
Path length
1.28 mi
Path width
175 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
32.553, -95.006

An EF-1 tornado with maximum estimated winds between 90-95 mph touched down across a wooded area in a pastureland just west of Juniper Road near the Sabine River south of Highway 80, just west of the Gladewater city limits in far Southern Upshur County. Through the path length, this tornado remained around treetop level, shearing the tops off of numerous trees while also snapping and uprooting trees, where trees had fallen on a mobile home, a motor home, and a pickup truck on Juniper Road. The tornado traveled northeast across Highway 80 to near Locust Road and Green Road where additional trees were partially snapped or uprooted. A few shingles were also blown off of the back of a home on Green Road. The tornado lifted on White Oak Road about one-quarter mile southeast of Locust Road. It should be noted that the parent supercell thunderstorm produced damaging straight-line winds that also uprooted a tree on West Gay Avenue and downed a tree on power lines on West Sheppard Drive in North Gladewater, while also snapping large limbs on Lake Drive and Philips Springs Road just east of Lake Gladewater.

Thunderstorm Wind, Upshur

When
May 11, 5:13 PM CST
Where
Upshur County, 2.76 mi WSW of Union Grove
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.554, -94.974

A large hardwood tree was uprooted on West Gay Avenue in North Gladewater.

Thunderstorm Wind, Upshur

When
May 11, 5:17 PM CST
Where
Upshur County, 1.71 mi WSW of Union Grove
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.561, -94.957

Large branches were blown down across a driveway on East Lake Drive adjacent to Lake Gladewater.

Thunderstorm Wind, Upshur

When
May 11, 5:18 PM CST
Where
Upshur County, 1.13 mi WSW of Union Grove
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.565, -94.949

Large branches were blown down along Phillip Springs Road.

Thunderstorm Wind, Gregg

When
May 11, 5:20 PM CST
Where
Gregg County, 1.43 mi NNW of Gladewater
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.550, -94.937

A tree fell onto power lines on West Sheppard Drive in Gladewater.

Tornado, Upshur

When
May 11, 5:23 PM CST to 5:26 PM CST
Where
Upshur County, 1.94 mi E of Union Grove to 2.79 mi WSW of East Mtn
Rating
EF0
Path length
1.19 mi
Path width
135 yd
Continued into
Gregg, Tx (SHV)
Reported by
NWS Storm Survey
Coordinates
32.574, -94.897

An EF-0 tornado with maximum estimated winds of 65-75 mph touched down along North White Oak Road on the edge of the Union Grove incorporated limits and crossed Seagull Road before entering Northern Gregg County. The tornado intensified into an EF-1 tornado shortly after it crossed over into Gregg County across Morgan Road west of East Mountain Road. Several large tree limbs were snapped from the tops of trees along North White Oak Road, Seagull Road, and Morgan Road.

Thunderstorm Wind, Gregg

When
May 11, 5:25 PM CST
Where
Gregg County, 2.21 mi NW of White Oak
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.554, -94.894

Power lines were downed in Warren City.

Tornado, Gregg

When
May 11, 5:26 PM CST to 5:29 PM CST
Where
Gregg County, 2.87 mi N of White Oak to 2.97 mi W of Spring Hill
Rating
EF1
Path length
1.5 mi
Path width
220 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.571, -94.877

This is a continuation of the Southern Upshur County tornado that initially touched down along North White Oak Road. This tornado strengthened into an EF-1 tornado with maximum estimated winds between 100-110 mph as it entered Northern Gregg County between Morgan Road and East Mountain Road, where several large pine, cedar, and mesquite trees were snapped or uprooted across open pastureland. A few shingles were also blown off of a home at the intersection of East Mountain Road and Shiloh Road. This tornado partially lifted back to treetop levels as it moved along Shiloh Road, with numerous trees sheared near the top. The most extensive damage came to the Shiloh Baptist Church, where the tornado tore off a small section of the roof and steeple and threw them northeast into the adjacent church cemetery. Several large hardwoods were also snapped at the base or uprooted along Shiloh Road and in the cemetery, with this damage justifying the high end EF-1 damage. The tornado continued east along Shiloh Road where it partially lifted back to treetop level, shearing the tops off of numerous trees before finally lifting about one-half mile west of Farm to Market Road 1845 near the East Mountain community.

Hail, Smith

When
May 11, 5:52 PM CST
Where
Smith County, 2.16 mi N of Owentown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.461, -95.181

Quarter size hail fell about one-half mile north of Interstate 20 on Highway 155.

Tornado, Rusk

When
May 11, 6:03 PM CST to 6:16 PM CST
Where
Rusk County, 0.43 mi ESE of Minden to 3.3 mi WSW of Pinehill
Rating
EF1
Path length
5.3 mi
Path width
280 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
32.018, -94.693

An EF-1 tornado with maximum estimated winds between 100-110 mph touched down along Farm to Market Road 1798 East just east of Farm to Market Road 95. This tornado appeared to be skimming the treetops until it touched down along County Road 3125 South, snapping and uprooting trees. Another area of more focused damage was along County Road 363 South and County Road 364 South, where several more trees were snapped or uprooted. At least two of these trees fell on a house and outbuilding, causing moderate damage. The tornado lifted shortly beyond County Road 364 South.

Thunderstorm Wind, Cherokee

When
May 11, 6:05 PM CST
Where
Cherokee County, 0.64 mi N of Alto
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.659, -95.070

Trees were blown down across Farm to Market Road 851 near the Alto Schools.

Thunderstorm Wind, Cherokee

When
May 11, 6:45 PM CST
Where
Cherokee County, 0.46 mi WNW of Circle
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.782, -95.227

Trees down near the intersection of County Road 2017 and Farm to Market Road 1248.

Thunderstorm Wind, Nacogdoches

When
May 11, 6:45 PM CST
Where
Nacogdoches County, 1.17 mi SSE of Linn Flat
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.765, -94.721

A tree was blown down about 6 miles northwest of Redfield.

Thunderstorm Wind, Cherokee

When
May 11, 7:05 PM CST
Where
Cherokee County, 3.53 mi WNW of Morrill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.614, -95.128

Trees were blown down on Highway 21 near the Saint Thomas Church.

Thunderstorm Wind, Nacogdoches

When
May 11, 7:18 PM CST
Where
Nacogdoches County, 3.84 mi NE of Linn Flat
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.815, -94.680

A tree was blown down across Farm to Market Road 1087 about 100 yards east of Highway 259.

Tornado, Nacogdoches

When
May 11, 7:33 PM CST to 7:42 PM CST
Where
Nacogdoches County, 0.35 mi S of Garrison to 2.16 mi NE of Garrison
Rating
EF2
Path length
2.4 mi
Path width
800 yd
Continued into
Rusk, Tx (SHV)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.815, -94.499

The Garrison area of Northeast Nacogdoches County sustained significant wind and tornado damage related to a supercell thunderstorms that moved over this area. En EF-2 tornado with maximum estimated winds between 120-130 mph touched down southwest of Garrison along Highway 59, before moving through downtown Garrison. Several businesses along Highway 59 sustained roof damage, including what had once been a dentist's office, a bank, and an auto repair shop. The dentist's office was particularly hard hit, where EF-2 damage had occurred when a section of the roof was removed. The auto shop roof was lifted and deposited in the bank's parking lot. The auto shop also had two outer cinder block walls collapse as a result of the roof tearing off, which also indicated EF-2 damage. The tornado moved northeast along Highway 59 into extreme Southeast Rusk County, where sporadic trees were topped on both sides of the road.

Tornado, Rusk

When
May 11, 7:42 PM CST to 7:44 PM CST
Where
Rusk County, 5.82 mi SSE of Caledonia to 5.37 mi SE of Caledonia
Rating
EF2
Path length
1.4 mi
Path width
480 yd
Continued into
Shelby, Tx (SHV)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.844, -94.477

This is a continuation of the Nacogdoches County EF-2 tornado that initially touched down just southwest of Garrison along Highway 59. Additional EF-2 damage, with estimated winds of 115-120 mph occurred in the extreme southeast corner of Rusk County along Highway 59, where the tornado tore through a chicken farm, destroying one chicken coop and killing all chickens, while also damaging 5 other coops. Several homes sustained roof damage from snapped or uprooted trees, and at least 20 outbuildings were damaged or destroyed. The tornado also snapped several power poles in this area and continued northeast along Highway 59 into Northwest Shelby County.

Tornado, Shelby

When
May 11, 7:44 PM CST to 7:45 PM CST
Where
Shelby County, 4.56 mi SW of Timpson to 3.85 mi WSW of Timpson
Rating
EF1
Path length
0.77 mi
Path width
480 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
31.860, -94.462

The is a continuation of the Nacogdoches and Rusk County tornado that initially touched down just southwest of Garrison. This tornado had weakened into an EF-1 tornado with maximum estimated winds of 90-95 mph as it entered Northwest Shelby County along Highway 59. At least one outbuilding was heavily damaged as the roof and one wall were torn off, and numerous trees were snapped or uprooted. The tornado finally lifted just beyond County Road 4759 northwest of Highway 59.

Thunderstorm Wind, Nacogdoches

When
May 11, 7:45 PM CST
Where
Nacogdoches County, 3.19 mi E of Caro
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
31.752, -94.676

Numerous trees were blown down or topped along Highway 259 near County Road 204.

Thunderstorm Wind, Shelby

When
May 11, 7:50 PM CST
Where
Shelby County, 0.53 mi N of Timpson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.908, -94.399

Trees were blown down blocking one lane of North 2nd Street.

Thunderstorm Wind, Shelby

When
May 11, 7:50 PM CST
Where
Shelby County, 2.46 mi SSE of Timpson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.869, -94.378

Trees were blown down on Farm to Market Road 415 just off of Highway 87.

Hail, Franklin

When
May 11, 8:25 PM CST
Where
Franklin County, 2.8 mi SW of Macon
Measured
0.75 in hail
Reported by
Public
Coordinates
33.067, -95.178

Penny size hail fell at Lake Cypress Springs.

Thunderstorm Wind, Cherokee

When
May 11, 10:00 PM CST
Where
Cherokee County, 0.53 mi NNW of Gould
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.057, -95.152

Considerable damage was done to numerous trees, barns, fences, and outbuildings near the intersection of Farm to Market Road 2064 and County Road 4905.

Hail, Cherokee

When
May 11, 10:00 PM CST
Where
Cherokee County, 0.48 mi NNW of Gould
Measured
1.25 in hail
Reported by
Public
Coordinates
32.057, -95.152

Half dollar size hail fell near the intersection of Farm to Market Road 2064 and County Road 4905.

Hail, Cherokee

When
May 11, 10:00 PM CST
Where
Cherokee County, 1.68 mi N of Gould
Measured
1.25 in hail
Reported by
Public
Coordinates
32.074, -95.145

Half Dollar size hail fell about 6 miles south southwest of Troup in Northern Cherokee County.

Thunderstorm Wind, Cherokee

When
May 11, 10:00 PM CST
Where
Cherokee County, 1.68 mi N of Gould
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
32.074, -95.145

Numerous trees were snapped. Large branches were blown down as well about 6 miles south southwest of Troup in Northern Cherokee County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686888, 686882, 686889, 686883, 686884, 687115, 687116, 687117, 687118, 686885, 686887, 686886, 686890, 686891, 687098, 687100, 687101, 687102, 687103, 687104, 687105, 687106, 687107, 687108, 687109, 687110, 687111, 687112, 687113, 687114.